Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 31, NWS Marquette, MI

July 26, 2021Delta County, Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 26, 2021, 8:42 PM EDT for Delta County, Menominee County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 8:42 PM EDT (00:42 UTC)
Expired
Jul 26, 2021, 9:15 PM EDT
In force
33 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Delta County, MI, Menominee County, MI

The radar

The Marquette radar (KMQT), 109 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS53 KMQT 270042
SVRMQT
MIC041-109-270115-
/O.NEW.KMQT.SV.W.0031.210727T0042Z-210727T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
842 PM EDT Mon Jul 26 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Southwestern Delta County in south central Upper Michigan...
  Northeastern Menominee County in south central Upper Michigan...

* Until 915 PM EDT/815 PM CDT/.

* At 842 PM EDT/742 PM CDT/, a severe thunderstorm was located near
  Powers, or 17 miles west of Escanaba, moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Delta and northeastern Menominee Counties, including
  the following locations... Wilson, Gourley, Bark River and
  Spalding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 8741 4575 8761 4582 8739 4555 8714
      4547 8720
TIME...MOT...LOC 0042Z 322DEG 23KT 4569 8743 

HAIL...1.00IN
WIND...<50MPH
 
$$

EK/07
2 follow-up statements
191 
WWUS53 KMQT 270054
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
854 PM EDT Mon Jul 26 2021

MIC041-109-270115-
/O.CON.KMQT.SV.W.0031.000000T0000Z-210727T0115Z/
Delta MI-Menominee MI-
854 PM EDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
EDT/815 PM CDT/ FOR SOUTHWESTERN DELTA AND EAST CENTRAL MENOMINEE
COUNTIES...

At 854 PM EDT/754 PM CDT/, a severe thunderstorm was located 9 miles
southeast of Powers, or 15 miles southwest of Escanaba, moving
southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cedar River and Gourley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 8741 4566 8745 4570 8732 4555 8714
      4547 8720
TIME...MOT...LOC 0054Z 322DEG 23KT 4563 8736 

HAIL...1.00IN
WIND...<50MPH
 
$$

EK/07
936 
WWUS53 KMQT 270106
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
906 PM EDT Mon Jul 26 2021

MIC041-109-270115-
/O.EXP.KMQT.SV.W.0031.000000T0000Z-210727T0115Z/
Delta MI-Menominee MI-
906 PM EDT Mon Jul 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DELTA AND EAST
CENTRAL MENOMINEE COUNTIES WILL EXPIRE AT 915 PM EDT/815 PM CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4538 8741 4566 8745 4570 8732 4555 8714
      4547 8720
TIME...MOT...LOC 0105Z 322DEG 23KT 4558 8730 

$$

EK/07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:31 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 26, 6:31 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
631 PM EDT Mon Jul 26 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 401 PM EDT MON JUL 26 2021

WV imagery and RAP analysis indicated a wnw mid/upper level flow
through the northern Great Lakes between a trough through Hudson Bay
into the ne CONUS and a ridge from the Great Basin into the Western
Plains. An upstream shortwave trough located over the Northern
Plains has initiated convection early this afternoon along an
instability gradient north of KINL into the arrowhead of MN southern
Saskatchewan and into ne WI. Otherwise, weak sfc high pressure has
kept conditions dry thus far across Upper Mi with interior temp
readings well into the 80s under partly cloudy skies.

Not great agreement or continuity with the CAMs solutions, although
most solutions maintain generally dry conditions with cap of up to
100 j/kg of CIN into the early evening hours. Consensus of CAMs
solutions shows CIN and weak cap gradually eroding as main shortwave
from the northern Plains moves overhead by late evening/early
overnight with more robust convection initiating in the western cwa
between 9 and 11 pm and then spreading south and east through the
late evening and early overnight hours. MUCAPE values of 1000-1500
j/kg along with deep layer shear of 45-50 kts oriented warm frontal
boundary along or just south of the WI border should result in
organized convection becoming more linear with time late evening
into overnight hours. Given instability and strong shear...SPC
day1 convective outlook has much of the west half of the U.P.
under a slight risk of severe storms and the east half under a
marginal risk. Main threat from severe storms will be large hail
and damaging winds. Would suspect organized convective storms or
any developing bowing segments to turn more south with time later
tonight following the better instability gradient. Any remaining
storms should diminish and move out late tonight as the shortwave
exits to the se.

Tuesday, frontal boundary lingers along south central portions of
the U.P. and a few of the model soundings show building instability
through the day and pooling of higher mid 60s dewpoints along the
boundary. A few of the CAMs try to initiate convection over the
south central U.P. but I have a hard time believing this will happen
as mid-level ridge heights will be building through the day and
drying/subsidence occurring at mid-levels. Soundings also show a
pretty substantial cap that would have to be overcome so expect dry
conditions should be the rule across the cwa. With relatively high
dewpoints still in place, expect there could be diurnal cu over the
interior. With 850mb temps ranging from 12-13c east to around 15c
west, expect max temps ranging from the lower 70s along the Lake
Superior shoreline to the upper 70s to around 80s over interior
locations.

.LONG TERM...(Tuesday night through Monday)
Issued at 328 PM EDT MON JUL 26 2021

The next time period to watch will be Wednesday as another
shortwave rides around the periphery of the upper ridge centered
over the Central Plains. For this next feature, timing has it
coming across portions of Upper Michigan at the height of daytime
heating, which could easily enhance the severity potential if
other parameters come together. Given this consideration, there
are indications that Wednesday's event could be the bigger one to
watch given that 0-6km bulk shear, instability, moisture content,
and so forth all seem supportive for a severe event. Then the
question becomes track and placement, which is lower confidence as
it is still two days out. Some models have the main convective
complex primarily crossing WI while others, such as the NAM, are
much further north, cutting right through the heart of the U.P.,
which isn't unreasonable given the expectation of the upper ridge
meandering to the ENE by then. Stay tuned.

Once that convection clears out, expect a brief quiet weather
period on Thursday as surface high pressure stops by. As the
aforementioned upper ridge breaks down late in the week, this will
open the door for an upper trough to sink down across Ontario by
early next weekend, accompanied by another chance for showers and
thunderstorms. Surface high pressure under meridional flow then
looks to build in toward the end of the weekend into early next
week.

As previously discussed, temperatures continue to look on track to
run near to above normal for the long-term period. Highs each day
will generally run in the 70s and 80s, with lows ranging from the
40s in the interior behind a fropa Thursday night into Friday
morning and then again over the weekend, and 50s and 60s
elsewhere/otherwise.
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM EDT MON JUL 26 2021

VFR conditions are expected through most of the period. Showers and
thunderstorms are expected to develop or move into the region this
evening and continue overnight. There is the potential for strong
wind gusts with some of the storms and also some MVFR conditions as
well. However, confidence is limited with the timing/coverage of the
storms.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 401 PM EDT MON JUL 26 2021

Winds are expected to be 20 kts or less through much of the fcst
period. A seasonably strong cold frontal passage Wed night could
generate north to northwesterly gusts up to 20-25 knots behind the
front on Thursday, highest over the east half.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...lg
AVIATION...07
MARINE...Voss
Hazardous weather outlook, Jul 26, 4:21 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
421 PM EDT Mon Jul 26 2021

MIZ001>007-009>014-084-085-272030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
421 PM EDT Mon Jul 26 2021 /321 PM CDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong to potentially severe thunderstorms will be possible tonight.
Primary hazards in any of the strongest thunderstorms that occur
will be damaging winds, large hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday into early Thursday.
Primary hazards in any of the strongest thunderstorms that occur
will be gusty winds, hail, and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-272030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
421 PM EDT Mon Jul 26 2021 /321 PM CDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Strong to potentially severe thunderstorms will be possible tonight.
Primary hazards in any of the strongest thunderstorms that occur
will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday into early Thursday.
Primary hazards in any of the strongest thunderstorms that occur
will be gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LMZ221-248-250-272030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
421 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Strong to potentially severe thunderstorms will be possible tonight.
Primary hazards in any of the strongest thunderstorms that occur
will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday into early Thursday.
Primary hazards in any of the strongest thunderstorms that occur
will be gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

lg

In the hours before

Special weather statement, Jul 26, 4:39 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
339 PM CDT Mon Jul 26 2021

MIZ012-262130-
Menominee MI-
339 PM CDT Mon Jul 26 2021

...SPECIAL WEATHER STATEMENT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Stephenson, or 19 miles north of Menominee, moving east
at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stephenson around 355 PM CDT.
  Cedar River around 430 PM CDT.

Other locations impacted by this storm include Daggett, Swanson,
Wallace, Ingalls and Wells State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4528 8769 4534 8765 4539 8769 4535 8776
      4535 8783 4534 8785 4545 8785 4548 8780
      4551 8724 4542 8725 4541 8726 4541 8735
      4526 8748
TIME...MOT...LOC 2038Z 271DEG 20KT 4539 8775

07
Special weather statement, Jul 26, 7:47 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Marquette MI
647 PM CDT Mon Jul 26 2021

MIZ011-012-270030-
Dickinson MI-Menominee MI-
647 PM CDT Mon Jul 26 2021

...SPECIAL WEATHER STATEMENT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foster City, or 15 miles northeast of Iron Mountain, moving east at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  La Branche around 725 PM CDT.

Other locations impacted by this storm include Spalding and Hardwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4585 8792 4602 8782 4593 8736 4590 8736
      4568 8749
TIME...MOT...LOC 2347Z 292DEG 21KT 4591 8777

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:12 PM EDTSevere Thunderstorm WarningMQTDickinson, Menominee33 min
Jul 26, 8:58 PM EDTSpecial Weather StatementMQTDelta32 min
Jul 26, 9:13 PM EDTSpecial Marine WarningMQT62 min
Jul 26, 10:01 PM EDTSpecial Weather StatementMQTOntonagon29 min
Jul 26, 10:05 PM EDTSpecial Weather StatementMQTGogebic, Ontonagon25 min
Jul 26, 10:12 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon33 min
Jul 26, 10:36 PM EDTSpecial Weather StatementMQTOntonagon24 min
Jul 26, 10:42 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Iron33 min
Jul 26, 10:43 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon47 min
Jul 26, 11:08 PM EDTSpecial Weather StatementMQTIron52 min
Jul 26, 11:26 PM EDTSevere Thunderstorm WarningMQTGogebic, Iron49 min
Jul 26, 11:53 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron52 min
Jul 26, 11:55 PM EDTSpecial Weather StatementMQTDelta35 min
Jul 27, 12:03 AM EDTSpecial Weather StatementMQTDickinson57 min
Jul 27, 12:43 AM EDTSevere Thunderstorm WarningMQTDelta, Dickinson, Marquette, Menominee32 min
Jul 27, 12:47 AM EDTSevere Thunderstorm WarningMQTDickinson, Menominee43 min
Jul 27, 1:09 AM EDTSevere Thunderstorm WarningMQTDelta, Menominee51 min
Jul 27, 1:11 AM EDTSpecial Marine WarningMQT64 min
Jul 27, 1:23 AM EDTSpecial Weather StatementMQTMenominee52 min
Jul 27, 1:25 AM EDTSpecial Marine WarningMQT42 min
Jul 27, 1:42 AM EDTSpecial Marine WarningMQT63 min
Jul 27, 1:49 AM EDTSpecial Weather StatementMQTSchoolcraft56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.